Services on Demand
- Cited by SciELO
- Access statistics
- Cited by Google
- Similars in SciELO
- Similars in Google
Revista Brasileira de Ortopedia
Print version ISSN 0102-3616
CARDOZO FILHO, Nivaldo Souza et al. Pyomyositis in athletes after the use of anabolic steroids: case reports. Rev. bras. ortop. [online]. 2011, vol.46, n.1, pp. 97-100. ISSN 0102-3616. http://dx.doi.org/10.1590/S0102-36162011000100019.
OBJECTIVE: To report on the management of five cases of pyomyositis in athletes after the use of anabolic steroids. METHOD: Over the past 10 years, five cases of athletes who developed pyomyositis after using anabolic steroids were attended at the Sports Trauma Center (CETE), EPM-UNIFESP. RESULTS: All the patients were diagnosed clinically and through laboratory and imaging tests. Surgical treatment was carried out (with collection of material for culturing) and antibiotic therapy was administered. In four cases, the injection sites were in the upper limbs and in one case, in the gluteus muscles bilaterally as well as in the upper limbs. In all five cases, occurrences of leukocytosis and neutrophilia were observed in the hemogram. After debridement, the germs of normal skin (S. aureus and S. viridans) were found in cultures on the secretions. Demarcation of the abscess and examination of the muscle plane in which the abscess was located were performed using ultrasound and magnetic resonance imaging. All the patients responded to broad-spectrum antibiotic therapy. Two cases required more than one surgical procedure because of the appearance of more than one abscess site with different evolution times. CONCLUSION: The use of anabolic steroids by some athletes may have grave consequences. Rapid, energetic and multidisciplinary intervention is necessary in such cases in order to avoid undesirable results. The right treatment healed the athletes completely, and they returned to their sports at the same level.
Keywords : Pyomyositis; Steroids [adverse Effects]; Athletes; Anabolic Agents.